Secondary Logo

Journal Logo

Letter to the Editor

Anterior Ischemic Optic Neuropathy After Intravitreal Injection of Bevacizumab

Hosseini, Hamid MD; Razeghinejad, Mohammad Reza MD

Author Information
Journal of Neuro-Ophthalmology: June 2009 - Volume 29 - Issue 2 - p 160-161
doi: 10.1097/WNO.0b013e3181a58fd1
  • Free

Bevacizumab, an anti-vascular endothelial growth factor (VEGF) agent widely used for intravitreal treatment of neovascular and exudative ocular diseases, is generally free of complications, but lens injury, endophthalmitis, retinal detachment, subconjunctival hemorrhage, cataract progression, acute vision loss, central retinal artery occlusion, new or progressive subretinal hemorrhages, and tears of the retinal pigment epithelium have been reported (1). We describe a case of nonarteritic ischemic optic neuropathy (NAION) after intravitreal injection of bevacizumab, a complication not heretofore reported.

A 72-year-old woman presented with vision loss in her right eye from exudative age-related macular degeneration (ARMD). She had had an episode of NAION 10 years earlier in the right eye. Best-corrected visual acuity was light perception in the right eye and finger counting at 1 m in the left eye. An afferent pupillary defect was present in the right eye. Intraocular pressures were 12 mmHg in both eyes. Slit-lamp examination was unremarkable except for a nuclear cataract in both eyes. Fundus examination and retinal fluorescein angiography revealed optic disc pallor and dry ARMD in right eye and an active subfoveal choroidal neovascularization in left eye (Fig. 1).

FIG. 1
FIG. 1:
Fluorescein angiography performed 14 days before intravitreal bevacizumab injection shows optic disc hypoperfusion andmacular pigmentary changes in the right eye and a classic subfoveal choroidal neovascular membrane in the left eye (arrow).

The left eye underwent an intravitreal injection of 2.5 mg/0.1 mL bevacizumab. Four weeks later, visual acuity was light perception in the right eye and finger counting at 2 m in the left eye with decreased activity of the neovascular complex. Two weeks later, she underwent an additional intravitreal injection of 2.5 mg/0.1 mL bevacizumab. One week after the injection, she reported visual loss in the left eye on awakening.

On our examination, visual acuity was light perception in both eyes. Intraocular pressure was normal. Pupils were sluggishly reactive without afferent defect. The left optic nerve was now edematous with peripapillary hemorrhages (Fig. 2). She reported no symptoms of giant cell arteritis. Results of laboratory tests, including complete blood count, erythrocyte sedimentation rate, and serum C-reactive protein, were within the normal range.

FIG. 2
FIG. 2:
Fundus photography and fluorescein angiography of the left eye performed 8 days after intravitreal bevacizumab injection show disc swelling with adjacent splinter hemorrhages and blockage of the peripapillary background fluorescence.

Risk factors of NAION include crowding of the optic disc, systemic hypertension, diabetes, smoking, hyperlipidemia, and surgery (2). We propose the following possible mechanisms for NAION in our patient:

  1. Impaired autoregulatory and microcirculatory mechanisms of optic nerve circulation due to pan-VEGF blockade. The exact mechanism responsible for blood flow autoregulation in the optic nerve remains enigmatic (3). Recent studies have shown that vascular endothelial vasoactive agents play an important role in modulating the local vascular tone and perhaps in blood flow autoregulation (3). Impaired autoregulation of the optic disc circulation by atherosclerosis, with a possible contribution from serotonin and endothelin-mediated vasospasm, may play a role in the pathogenesis of idiopathic NAION (4). Inhibition of VEGF may influence this autoregulation in the microcirculation. In addition, a sudden drop in effective VEGF concentration may be responsible for closure of normal capillaries (5).
  2. Transient intraocular pressure (IOP) elevation after intravitreal injection of bevacizumab. A transient increase in IOP can lead to ischemia of the optic nerve head because of a decrease in perfusion pressure (6). Elevations in IOP immediately after intravitreal injections are common (7). However, this mechanism seems less likely because NAION occurred 7 days after the injection.
  3. The NAION is an incidental occurrence. The risk of fellow eye involvement in NAION is 15-24% within 5 years (8). Because our patient had an attack of NAION in right eye, she was susceptible to this event in the fellow eye.

Given the widespread use of intravitreal anti-VEGF agents, a possible effect of VEGF blockade on optic nerve circulation merits further exploration.

Hamid Hosseini, MD

Mohammad Reza Razeghinejad, MD

Poostchi Ophthalmic Research Center

Shiraz University of Medical Sciences

Shiraz, Iran

[email protected]

REFERENCES

1. Fung AE, Rosenfeld PJ, Reichel E. The International Intravitreal Bevacizumab Safety Survey: using the Internet to assess drug safety worldwide. Br J Ophthalmol 2006;90:1344-9.
2. Hayreh SS. Anterior ischemic optic neuropathy. VIII. Clinical features and pathogenesis of post-hemorrhagic amaurosis. Ophthalmology 1987;94:1488-502.
3. Hayreh SS. Blood flow in the optic nerve head and factors that may influence it. Prog Retin Eye Res 2001;20:595-624.
4. Arnold AC. Pathogenesis of nonarteritic anterior ischemic optic neuropathy. J Neuroophthalmol 2003;23:157-63.
5. Ameri H, Chader GJ, Kim JG, et al. The effects of intravitreous bevacizumab on retinal neovascular membrane and normal capillaries in rabbits. Invest Ophthalmol Vis Sci 2007;48:5708-15.
6. Tomsak RL, Remler BF. Anterior ischemic optic neuropathy and increased intraocular pressure. J Clin Neuroophthalmol 1989;9:116-8.
7. Kim JE, Mantravadi AV, Hur EY, et al. Short-term intraocular pressure changes immediately after intravitreal injections of anti-vascular endothelial growth factor agents. Am J Ophthalmol 2008;146:930-4.
8. Newman NJ, Scherer R, Langenberg P, et al. The fellow eye in NAION: report from the ischemic optic neuropathy decompression trial follow-up study. Am J Ophthalmol 2002;134:317-28.
© 2009 Lippincott Williams & Wilkins, Inc.